Hail, Des Moines
- When
- April 4, 10:30 AM CST
- Where
- Des Moines County, 1.48 mi SSE of Lenox Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -91.120
Non-severe hail (<1.0) fell in Burlington, IA.
Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 2:42 AM CST, 7 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WORDING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 342 AM CDT SUN APR 4 2010 .SYNOPSIS... FAST ZONAL FLOW ALOFT PREVAILS OVER THE CENTRAL AND WESTERN CONUS TONIGHT WITH ONE SHORTWAVE SEEN ON WV IMAGERY MOVING ACROSS SOUTHERN MN AND ANOTHER LARGER WAVE MOVING INTO THE CENTRAL ROCKIES. AT THE SURFACE...THE MN WAVE WAS PRODUCING A WEAK LOW OVER FAR NE SD WITH A COLD FRONT TRAILING SOUTH ACROSS NEB INTO CENTRAL KS. AS EVIDENT IN THE 00Z DVN AND NEIGHBORING SOUNDINGS...LOW AND MID LEVEL MOISTURE WAS RATHER MEAGER ACROSS THE REGION AND ONLY WEAK HIGH BASED SHOWERS WERE SEEN ON AREA 88DS AND SURFACE REPORTS CONFINED TO JUST EAST AND N OF THE NRN PLAINS SYSTEM. A 50 TO 60KT SWRLY LOW LEVEL JET ACROSS THE CENTRAL AND SOUTHERN PLAINS HAD YET TO TAP INTO GULF MOISTURE...WHICH WAS LIMITED TO THE TX GREAT BEND REGION ON THE 00Z H8 ANALYSIS. && .SHORT TERM...TODAY AND TONIGHT... MAIN FOCUS IS ON THUNDERSTORM DEVELOPMENT LATER TODAY AND POTENTIAL FOR SEVERE STORMS. FACTORS APPEAR TO BE COMING TOGETHER FOR THUNDERSTORM DEVELOPMENT IN THE MID TO LATE AFTERNOON HOURS OVER THE FORECAST AREA. THE FAST MID LEVEL FLOW IS PROGGED TO DRIVE THE ROCKIES SHORTWAVE EAST INTO WESTERN IA BY 00Z. AHEAD OF THIS...A DEVELOPING WEAK WARM FRONT ACROSS KS INTO SW MO EARLY THIS MORNING WILL BE DRAWN NORTHWARD ALONG THE ADVANCING COLD FRONT RESULTING IN A WEAK TRIPLE POINT INDICATED BY ESPECIALLY THE WRF/NAM OVER W CENTRAL IL BY 00Z. AT THE SAME TIME...H8 MOISTURE IS SHOWN RAPIDLY SPREADING NE ACROSS THE CENTRAL PLAINS INTO THE FORECAST AREA. WHILE LOW LEVEL MOISTURE RETURN...WITH DEWPOINTS NOT LIKELY EXCEEDING THE LOWER 50S...WILL BE A LIMITING FACTOR FOR SEVERE STORMS....OTHER FACTORS INCLUDING STRONG MID AND UPPER LEVEL WINDS AND RESULTING BULK SHEAR...AND MID LEVEL INSTABILITY WILL RESULT IN A THREAT OF SEVERE STORMS OVER THE AREA AND SPC HAS A SLIGHT RISK OVER THE SE. THE MAIN THREAT LOOKS TO BE DAMAGING WIND AND LOW END LARGE HAIL. CURRENT MODEL TIMING HAS THE ADVANCING COLD FRONT ROUGHLY ALONG THE MS RIVER AT 00Z AND HAVE KEPT LATE AFTERNOON CHANCE POPS OVER ALL BUT THE FAR NW...THEN CHANCE TO LIKELY POPS ACROSS THE SE THIS EVENING. CURRENT TIMING OF THE SURFACE FEATURES AND UPPER SHORTWAVE SHOULD DRIVE ALL THUNDERSTORMS EAST OF THE AREA BY MIDNIGHT AND HAVE REMOVED POPS AFTER 06Z. DEEPER MIXING TO AT LEAST H8 SHOULD WARM TEMPERATURES INTO THE UPPER 60S NW TO MID 70S SE TODAY WITH THICKENING MID AND UPPER CLOUDS AHEAD OF THE SHORTWAVE MID TO LATE AFTERNOON BEFORE THUNDERSTORMS DEVELOP. TONIGHT...CURRENT AIRMASS WITH TEMPERATURES IN THE 30S BEHIND THE FRONT IN THE PLAINS WILL OVERSPREAD THE AREA AND WITH SOME MODIFICATION AND LIGHT WEST WINDS HAVE GONE WITH MINS NO LOWER THAN THE 40S FOR NOW. ..SHEETS.. .LONG TERM...MONDAY THROUGH SATURDAY... MAIN CONCERN IN THIS TIME FRAME IS SEVERE WEATHER CHANCES EARLY THIS WEEK. MODELS ARE FAIRLY SIMILAR THROUGH EARLY TUESDAY THEN DIVERGE FOR THE REST OF THE WEEK. MODELS AGREE IS RETURNING THE FRONTAL BOUNDARY NORTHWARD MONDAY WITH THE NAM FURTHEST SOUTH...GFS FURTHEST NORTH...AND ECM IN BETWEEN. POPS ARE LOW DURING THE MORNING HOURS WITH THE FRONT WELL TO OUR SOUTH...BUT INCREASE DURING THE AFTERNOON WITH SOLAR HEATING AND THE ADVANCING BOUNDARY. THE SEVERE POTENTIAL IS TIED TO NEAR THE SURFACE FRONT WHERE FAVORABLE LOW-LEVEL CONVERGENCE WILL INITIATE STORMS. SHEAR WILL BE HIGH...SO INSTABILITY IS THE LIMITING FACTOR WITH THE AMOUNT OF SUNSHINE CRITICAL. SOUNDINGS SUGGEST SUPERCELL TYPE STORMS WITH BOTH TORNADOES AND HAIL AS POSSIBLE THREATS GIVEN SUFFICIENT INSTABILITY. THE FRONT CONTINUES NORTHWARD THROUGH THE NIGHT AS THE LLJ DEVELOPS CONTINUING A THREAT OF STORMS. THE WEST COAST TROUGH BEGINS SHIFTING EASTWARD INTO THE PLAINS TUESDAY PUSHING THE SURFACE LOW INTO IOWA. AFTER NOCTURNAL STORMS SUBSIDE...ANOTHER THREAT OF STORMS EXISTS WITH THE COLD FRONTAL PASSAGE SOMETIME LATE TUESDAY OR EARLY WEDNESDAY. MODELS DIVERGE ON THE TIMING OF THE FRONTAL PASSAGE WITH THE GFS/GEM THE FASTEST AND NAM/ECM SLOWER. THIS IS IMPORTANT AS THE LATE AFTERNOON/EARLY EVENING TIMING OF THE GFS/GEM WOULD MAXIMIZE SOLAR HEATING. AND WITH STRONG SHEAR IN PLACE...SOLAR HEATING AND INSTABILITY WILL AGAIN BE A DETERMINING FACTOR IN THE STORMS POTENTIAL SEVERITY. THE NOCTURNAL FRONTAL PASSAGE OF THE NAM/ECMWF WOULD LESSEN THIS POTENTIAL. MUCH COOLER AIR PUSHES INTO THE AREA WEDNESDAY THROUGH FRIDAY WITH RETURN FLOW KICKING BACK IN ON SATURDAY. DEPENDING ON THE MODEL...THERE ARE INDICATIONS OF A WEAK WAVE DROPPING THROUGH THE AREA THURSDAY...BUT HAVE NOT REFLECTED THIS IN THE POPS. SO... GENERALLY DRY WEATHER SHOULD PREVAIL LATE WEEK. WOLF && .AVIATION... VFR CONDITIONS TO PERSIST THROUGH MID AFTERNOON AT ALL TERMINALS. STRONG SOUTH WINDS AROUND 40 TO 50KT OFF THE DECK AROUND 1800 TO 2000 FT AGL...OVER S-SE SURFACE WINDS AROUND 10 KTS OF LESS WILL RESULT IN LOW LEVEL WIND SHEAR CONDITIONS EARLY THIS MORNING. HAVE LLWS CONDITIONS IN TERMINALS UNTIL AROUND 14Z WHEN SURFACE WINDS INCREASE AND SHEAR WEAKENS. A COLD FRONT MOVING THROUGH THE AREA WILL TRIGGER THUNDERSTORMS MAINLY AFTER 21Z. THESE MAY REDUCE CIGS AND VSBYS MAY DIP INTO MVFR CONDITIONS...AND POSSIBLY PRODUCE STRONG WINDS AND SMALL HAIL LATE AFTERNOON INTO EARLY EVENING AT MLI AND BRL. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/WOLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 AM CDT SUN APR 4 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 524 AM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING. THE AREA OF GREATEST POTENTIAL IS ALONG AND SOUTH OF A LINE FROM FAIRFIELD...THROUGH THE QUAD CITIES...TO PRINCETON ILLINOIS WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM ALONG A COLD FRONT IN THIS AREA. THE GREATEST SEVERE WEATHER THREATS ARE DAMAGING WIND GUSTS AND HAIL AROUND 1 INCH IN DIAMETER. STRONG WIND SHEAR MAY LEAD TO A FEW SUPERCELL THUNDERSTORMS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF GRASS FIRES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING UPPER LEVEL TROUGH AND DEVELOPING SURFACE LOW PRESSURE SYSTEM WILL BE THE FOCUS FOR POTENTIAL SEVERE THUNDERSTORMS MONDAY THROUGH TUESDAY. A WARM FRONT WILL MOVE INTO THE AREA MONDAY AND PROVIDE A FOCUS FOR POTENTIALLY SEVERE THUNDERSTORMS. IF SOLAR HEATING SUFFICIENTLY DESTABILIZES THE ATMOSPHERE DURING THE AFTERNOON AND EARLY EVENING...SHEAR WILL BE STRONG ENOUGH TO SUPPORT DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THE GREATEST SEVERE THREAT WOULD BE IN CLOSE PROXIMITY TO THE WARM FRONT...AND STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES. STORMS WILL CONTINUE OVERNIGHT FUELED BY A STRONG LOW-LEVEL JET. AS THE SURFACE LOW MOVES CLOSER TO THE AREA TUESDAY...THE SEVERE WEATHER THREAT WILL RETURN WITH PASSAGE OF THE COLD FRONT. AT THIS TIME...IT IS UNCLEAR WHETHER THE FRONT WILL MOVE THROUGH THE AREA LATE TUESDAY AFTERNOON OR OVERNIGHT. IF IT MOVES THROUGH TUESDAY AFTERNOON AND WE AGAIN GET SUFFICIENT SUNSHINE TO DESTABILIZE THE ATMOSPHERE...SEVERE THUNDERSTORMS ARE POSSIBLE. IF THE FRONT MOVES THROUGH OVERNIGHT WITHOUT BENEFIT OF DAYTIME HEATING...THE SEVERE WEATHER THREAT WOULD BE LOWER. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE DURING THE NEXT THREE DAYS. SHEETS/WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1113 AM CDT SUN APR 4 2010 IAZ089-099-ILZ025-026-034-035-041800- DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB 1113 AM CDT SUN APR 4 2010 ...ISOLATED THUNDERSTORMS POSSIBLE THROUGH 1 PM... A FEW SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST THROUGH WEST CENTRAL ILLINOIS THROUGH 1 PM...WITH SMALL HAIL POSSIBLE IN THE STRONGER STORMS. THESE SHOWERS AND THUNDERSTORMS MAY ALSO IMPACT THE CITY OF BURLINGTON. ERVIN
The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
13 hail. Local standard time, as filed.
Non-severe hail (<1.0) fell in Burlington, IA.
Non-severe hail (<1.0) fell near Sigourney, IA.
Non-severe hail (<1.0) fell near Eldridge, IA. The hail covered the ground.
Non-severe hail (<1.0) fell in Princeton, IA at 612 pm April 4. The hail covered the ground.
Quarter sized hail fell in Conesville, IA at 739 pm April 4.
Quarter sized hail fell on the Highway 61 Bypass on the west side of Muscatine, IA at 751 pm April 4.
Quarter sized hail fell on the west central part of Muscatine, IA at 752 pm April 4.
Quarter sized hail fell about 1 mile west of Highway 61 in Muscatine, IA at 753 pm April 4.
Quarter sized hail fell for 3 minutes in Muscatine, IA between 753 pm and 756 pm April 4.
Nickel to quarter sized hail fell in Muscatine, IA at 755 pm April 4. The hail covered the ground.
Quarter sized hail fell at the intersection of Highway 38 and Highway 61 on the north side of Muscatine, IA at 756 pm April 4.
Quarter sized hail fell in Muscatine, IA at 758 pm April 4.
Half dollar sized hail fell on the west side of Muscatine, IA at 801 pm April 4. The hail dented some cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218867, 218868, 218871, 218881, 218872, 218873, 218874, 218875, 218878, 218876, 218877, 218879, 218880.